What next? Feeling far worse lately even with self injecting

Hi, I'm appealing to the many wise people here for help - despite SI I'm feeling worse and need impetus to see a doctor in a new country (Belgium).

I was diagnosed as b12d last Sept. The initial loading course made dramatic improvements. I've been self-injecting since Jan and found once a week good - 10 days and I start to feel weak and woolly. If I have to do something strenuous or stressful have a jab in advance. I take 1000mg folate daily (folic acid doesn't seem to work).

Over the last 2 weeksI just seem to be getting weaker. I have tingling back in my feet and now for almost the first time in my hands and lower arms. I struggled to get through the day yesterday, just feeling as if I could hardly stand. I intended to cycle home from work but had to opt for the bus.

I half feel I'm being lazy and should pull myself out of this. I moved to a new country on 1st July for work so don't have a doctor yet and am dreading trying to explain B12D and SI... Stress of moving could contribute, but I've lived in 10 countries in the last 20 years and it is part of my career pattern. I have had two bad colds since I moved and had really bad flu for 5 weeks last autumn...

Just got up to make breakfast and feel so weak and weary and tearful, think I have to see a doctor but don't know what to say or ask for. Last GP visit 4 months ago I asked to see a haematologist and the locum said "whatever for"... this has put me off. Same locum said my low white cell count only matters if you have trouble recovering from illness (did I mention I had 5 weeks of flu when I couldn't leave my bed...?)

Just writing this has set me off crying so I suppose I am in quite a bad way. Can anyone suggest a reason I've just gone downhill? Think I'll do a jab (2 days since last). I'm loth to increase the frequency...so many people here manage with less. Other than stress (which is pretty normal) -- what else should I consider / ask them to test for?

13 Replies

oldestnewest
  • whilst you could try more frequent B12 it may be that what you are describing isn't something to do with B12 at all. There are a lot of other conditions that have symptoms that overlap with B12 - including thyroid. If the cause of your B12 problems is PA (an auto-immune condition) then there is, statistically speaking, a higher chance that you will have other auto-immune conditions).

  • thank you! I should have thought of that. My mother had thyroid deficiency.

    I am also very, very sore all over, especially in the mornings - I hobble to the bathroom as I can only take steps of about 2 inches until my body has warmed up. I am 53 and feel I move like an 80 year old...

  • I am no expert on PA or B12 but I do have a thyroid problem and there is often overlap in symptoms. Have you had levels of other vitamins tested, such as vitamin D? Could your magnesium or potassium levels be low?

  • Hello Mashie

    Yes, it could be something else as Gambit wrote, but my symptoms are very similar to yours (I would add a burning sensation everywhere I touch, specially in my feet) and I don't seem to have anything else: my thyroid, potassium, folate levels are normal and I don't have diabetes so far... I'm a 49 years old paediatrician and was diagnosed 2 months ago with PA and AMAG. Sometimes I feel so tired ad weak that I don't really know how I can manage to go to work. Somedays I feel so emotional and start to cry for nothing...

    I self inject every other day and take oral methyl 1000mcg everyday. As a doctor, I tried to read every article in Pubmed I could find, but nothing really explain this fatigue and muscle weakness...I was also loosing weight (6kg in 6 months), but I reversed it after 2 weeks of "Ensure plus Advance" everyday for the past 2 weeks.

    Please don't give up. You'll find a lot of people with similar symptons in this forum and they can help you with their knowledge and experience, but unfortunatelly most of the doctors will not understand how you feel.

    Take care

    Carlos

  • thank you Carlos -- you helped me through a rough patch... :-) better now a few days later but still willing myself through it. This forum is amazing and I thank you for being part of it.

    Strength to you...

    Mashie

  • You're welcome!

  • Hi!

    The process of energy release and nerve function is complicated and requires lots of different vitamins and minerals. If any of these are in short supply it will restrict the process, even if you have an abundance of everything else.

    As you start to SI the most limiting factor is usually B12 so you feel better. As time goes on with enough B12 you will be using everything else up quite quickly while your system goes into overdrive to repair the damage sustained when you were B12 deficient.

    You may need to take a broad spectrum multivitamin and mineral supplement plus extra folate, potassium and magnesium, maybe iron for the B12 to work.

    Some people are not able to process folic acid and need methylfolate or folinic acid instead.

    Google these to see how they affect your body and how best to source them and perhaps you could treat yourself according to how you feel.

    There is more information in my past posts and replies but feel free to ask specific questions too.

    I have been doing daily jabs and taking lots of additional supplements for a couple of years now and can't believe the improvement - which is still happening (if I don't forget something and mess it up!!).

    I also have to have pork meat almost every day and fish every few days to stay well and presume this supplies the spectrum of amino acids that I need too.

    Don't despair if the B12 worked on loading, there's a good chance you just need enough of everything else to feel well. Both folate and potassium deficiency symptoms include anxiety and feeling like you can't cope as well as fatigue. Some people need as much as 5 mg (5000 mcg) of folate, but usually on more frequent injections than you are doing.

    Good luck and go for it!

  • thank you, that is so helpful and cheering. I do feel a bit better today, despite a horrendous day yesterday. A big change since moving house is that I no longer have home-grown veg (tho I have veg and fruit every day) - I wonder if the fact I usually cook with almost everything fresh from the garden was helping me.

  • I'm sure it certainly helped but if your body has been B12 deficient for some time (mostly the case) there could be damage to the absorption and processing functions which may need higher level (as only a % is getting through) or more direct (eg methylfolate instead of folic acid) supplementation to redress the problem and get the balance back.

    I hope you get it sorted soon!

  • Thanks, I have read your posts before, especially for nutritional info. I have had neuropathy for about 10 years, probably starting a bit before that (very specific pains in my feet, which have gradually receded now I'm dosing with B12). So you are right, I probably have damage. Do you know if folate supplementation makes a test for it useless? Most of my stats are bubbling along the bottom of range which the GP says is ok... but I think as an overall picture it suggests something not good, especially as my diet is I think very good (home grown or locally sourced (<5 miles) organic, on the whole, all home cooked, no junk food at all). The sudden change in me is quite weird... I have to almost think consciously about putting one foot in front of the other and will myself to walk to the next corner, and the next, in stages so I stay upright.

  • Hi

    Neuropathy is caused by copper deficiency. I think this is the reason so many people here feel worse with b12 or folate , they are missing copper. And dont try to get it from plants, you can try chicken livers or maybe mitosymergy suplement.

  • ALERT! When I found out what I had and that I would need shots, I decided to give them to myself. I went to the pharmacy and got the B12 and the needles. I was not a doctor and did not watch the nurse administer the first shot. When I started the shots the next day, I looked at the directions, it said to administer one CC. The needle said one mil at the full mark, I assumed the little markings were CCs. So for 6 weeks I was only getting 1/10 of the dose I was supposed to be getting. When I told my dr I had no improvement she was shocked and ordered an MRI thinking I might also have MS. I visited my mother after the test, she told me she had some needles and was supposed to be taking the shots but wasn't. I decided to give her her shots and when I saw her needles, the same size as mine but said 1CC at the full mark, I realized what happened. I hope you are taking the correct dosage. 1CC and 1mil are the same.

  • thanks for the alert - I'm pretty sure I'm ok on that. My GP showed me quite carefully how to inject myself and I use one ampoule per injection - with 1mil in

    Mashie

You may also like...